Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Dodge City, KS

August 19, 2017Barber County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 19, 2017, 7:31 PM CDT for Barber County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2017, 7:31 PM CDT (00:31 UTC)
Expired
Aug 19, 2017, 8:30 PM CDT
In force
59 min
Issued by
NWS Dodge City, KS

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 52 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2757 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WWUS83 KDDC 200031
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
731 PM CDT SAT AUG 19 2017
 
KSZ090-200130-
Barber KS-
731 PM CDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY UNTIL
830 PM CDT...

At 731 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kiowa, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kiowa, Sharon and Hazelton. 

LAT...LON 3700 9855 3734 9837 3733 9835 3700 9835
TIME...MOT...LOC 0031Z 209DEG 14KT 3699 9846 

$$

GERARD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 19, 6:48 PM CDT, 43 minutes earlier.

Area forecast discussion, Aug 19, 6:48 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
648 PM CDT Sat Aug 19 2017

...UPDATED AVIATION...

.SHORT TERM...(This evening through Sunday)
Issued at 256 PM CDT Sat Aug 19 2017

Late day instability near a surface boundary across eastern
Colorado and northwest Kansas will give way to some widely
scattered thunderstorms through early this evening as an upper
level trough, located over southern Wyoming at 12z Saturday, moves
across northeast Colorado and northwest Kansas. These storms that
do develop in this area this afternoon will move northeast and
weaken towards sunset. As the upper trough crosses northern
Kansas early this evening there will also be a chance for
convection across north central Kansas. These storms will have a
better chance for continuing into the overnight period given the
location of the 0-1KM Theta-e ridge axis and 850mb warm air
advection ahead of the upper wave. A few of these storms early
this evening will be capable of producing strong gusty winds and
hail up to the size of quarters.

On Sunday a surface trough will still be located over eastern
Colorado and a cold front will move into northern Kansas by late
day as an upper level trough crosses the norther Plains. Just
south of this cold front unseasonably warm temperatures will
continue and based on the 24 hour temperature trends from 00z
Sunday to 00z Monday. The highs Sunday afternoon are expected to
range from the mid to upper 90s...especially in west central and
north central Kansas. The cooler temperatures will be located in
extreme southwest Kansas.

.LONG TERM...(Sunday night through Saturday)
Issued at 256 PM CDT Sat Aug 19 2017

An upper high will be located over the eastern Southern Plains
late this weekend and a southwesterly flow can be expected from
Old Mexico to the West Central Highs Plains. This southwesterly
flow will begin to draw a deeper layer of moisture northward and
several subtle upper waves embedded in this flow are forecast to
cross western Kansas Sunday evening and again on Monday. A chance
for thunderstorms, some capable of producing heavy rainfall, will
be possible as any one of these upper level waves pass. At this
time it appears the better chances for convection for western
Kansas will be late Monday based on the location of a surface
boundary late Monday and the timing of one of these upper level
disturbances crossing the West Central High Plains.

The chance for convection will continue on Tuesday as surface
cold front crosses southwest Kansas during the day and a northern
branch upper level trough exits the Rockies and begins to cross
the Central and Northern Plains. This surface boundary will slowly
move south into northern Oklahoma Tuesday night and behind this
surface boundary a surface ridge axis will begin to build into the
Central Plains as an upper level ridge axis develops along the
Rockies. There will continue to be a chance for convection along
this boundary as it moves south late Tuesday and Tuesday night and
there will still be a chance for storms near the Oklahoma border
through Tuesday night.

On Wednesday the cold front is expected to be located in the
Panhandle of Texas and across southern Oklahoma. The chance for
mid to late week convection will be shifted west/southwest to a
developing trough of low pressure over eastern Colorado as a
southerly up slope flow develop ahead of this boundary across
eastern Colorado and southwest Kansas. Any precipitation chances
mid will primarily be focused to extreme southwest Kansas and near
the Colorado border. Precipitation chances then appear to
improve late week as a stronger upper level trough exits the
Rockies and moves out into the West Central High Plains.

As for temperatures...Unseasonably warm conditions can be
expected across western Kansas until the cold front passes on
Tuesday. After this frontal passes the next shot off cooler air
will filter into western Kansas. Highs mid to late week will be
only in the 80s. Lows could possibly fall back into the 50s
Wednesday night and possibly even Thursday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 631 PM CDT Sat Aug 19 2017

Thunderstorm chances increase for KHYS overnight as a system
passes through north central Kansas. With low confidence on the
storms reaching the terminal, left VCTS from 3 to 7Z. In addition,
low level wind shear expected at KHYS from 7 to 9Z. Otherwise VFR
conditions prevail at all sites through the morning. Tomorrow,
winds become gusty at all sites after 15Z as low pressure builds
in eastern Colorado.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  97  71  91 /  10  10  20  30
GCK  67  98  69  88 /  10  10  10  20
EHA  66  91  66  86 /  20  10  20  30
LBL  70  95  69  89 /  10  10  10  30
HYS  70  97  71  91 /  30  10  20  30
P28  72  98  74  94 /  10  10  10  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Reynolds
Hazardous weather outlook, Aug 19, 4:29 AM CDT, 15 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
429 AM CDT Sat Aug 19 2017

KSZ030-031-043>046-061>066-074>081-084>090-200930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
429 AM CDT Sat Aug 19 2017 /329 AM MDT Sat Aug 19 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Isolated to widely scattered thunderstorms are expected to develop
along a leeside trough near the Colorado border. Severe weather
potential is low, although the strongest storm may produce marginally
severe hail size to around the size of quarters. More organized
thunderstorm activity will be confined to areas generally north of I-70
toward the Nebraska border, later in the evening.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------
The best chance for organized thunderstorm activity will be Monday Night
into early Tuesday as a subtropical disturbance interacts with an
advancing polar front. The severe weather potential is currently forecast
to be rather low.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 19, 7:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
731 PM CDT SAT AUG 19 2017

KSZ090-200130-
Barber KS-
731 PM CDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY UNTIL
830 PM CDT...

At 731 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kiowa, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kiowa, Sharon and Hazelton.

LAT...LON 3700 9855 3734 9837 3733 9835 3700 9835
TIME...MOT...LOC 0031Z 209DEG 14KT 3699 9846

GERARD

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.